On Davenport’s constant. (English) Zbl 0759.20008

For an additively written finite abelian group \(G\) Davenport’s constant \(D(G)\) is defined as the maximal length \(d\) of a sequence \((g_ 1,\dots,g_ d)\) in \(G\) such that \(g_ 1+\dots +g_ d=0\), but no finite subsum equals zero. If \(C_ n=\mathbb{Z}/n\mathbb{Z}\) and \(G=C_{n_ 1}\oplus\dots\oplus C_{n_ r}\), where \(1<n_ 1| n_ 2|\dots| n_ r\), then \(D(G)\geq M(G)=n_ 1+\cdots + n_ r-r+1\); here equality holds for several classes of groups, i.e. for all \(p\)- groups and all groups of rank \(r\leq 2\), but not for all abelian groups [P. van Emde Boas, D. Kruyswijk, A combinatorial problem on finite abelian groups III, Report ZW-1969-008 Math. Centrum Amsterdam (1969; Zbl 0245.20046)].
In the present paper, the authors provide several series of abelian groups \(G\) of rank \(r\geq 4\) satisfying \(D(G)>M(G)\). They also show that this phenomenon is not an exceptional one but appears rather frequently; one of the results in this direction is the following one (Corollary 1): For every finite abelian group \(G\) there exists a finite abelian group \(G'\) such that \(D(G\oplus G')>M(G\oplus G')\) and the ranks satisfy \(r(G\oplus G')\leq r(G)+4\).


20D60 Arithmetic and combinatorial problems involving abstract finite groups
20K01 Finite abelian groups


Zbl 0245.20046
Full Text: DOI


[1] Alon, N; Friedland, S; Kalai, G, Regular subgraphs of almost regular graphs, J. combin. theory ser. B, 37, 79-91, (1984) · Zbl 0527.05059
[2] Baayen, P.C, Een combinatorisch probleem voor eindige abelse groepen, ()
[3] {\scP. C. Baayen}, “(C2⊕C2⊕C2⊕C2n)! Is True for Odd n,” Report ZW-1969-006, Math. Centre, Amsterdam.
[4] Bialostocki, A; Dierker, P, Zero sum Ramsey theorems, (), 119-130 · Zbl 0695.05050
[5] Bialostocki, A; Lotspeich, M, Some developments on the Erdös-Ginzburg-Ziv theorem I, () · Zbl 1042.11510
[6] {\scP. van Emde Boas}, “A Combinatorial Problem on Finite Abelian Groups II,” Report ZW-1969-007, Math. Centre, Amsterdam. · Zbl 0203.32703
[7] {\scP. van Emde Boas and D. Kruyswijk}, “A Combinatorial Problem on Finite Abelian Groups III,” Report ZW-1969-008, Math. Centre, Amsterdam. · Zbl 0245.20046
[8] Geroldinger, A, Über nicht-eindeutige zerlegungen in irreduzible elemente, Math. Z., 197, 505-529, (1988) · Zbl 0618.12002
[9] Mann, H.B; Olson, J.E, Sums of sets in the elementary abelian group of type (p, p), J. combin. theory, 2, 275-284, (1967) · Zbl 0168.01501
[10] Narkiewicz, W, Elementary and analytic theory of algebraic numbers, (1990), Springer-Verlag New York/Berlin · Zbl 0717.11045
[11] Olson, J.E; Olson, J.E, A combinatorial problem on finite abelian groups I and II, J. number theory, J. number theory, 1, 195-199, (1969) · Zbl 0167.28004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.